Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS North Platte, NE

July 1, 2001Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2001, 12:46 PM CDT for Rock County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 12:46 PM CDT (17:46 UTC)
Expired
Jul 1, 2001, 1:45 PM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rock County, NE

The radar

The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:00 PM CDTHail 0.75Bassett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 011746
SVRLBF

NEC149-011845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 145 PM CDT

* AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF BASSETT...MOVING SOUTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  13 MILES SOUTHWEST OF NEWPORT AROUND 100 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4268 9967 4240 9966 4228 9925 4258 9925
$$

DP




What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:09 AM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 2:09 AM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 AM CDT SUN JUL 1 2001

...MAIN CHALLENGE TO BE THUNDERSTORM POTENTIAL AND TEMPS...

TRICKY PATTERN CONTINUES TO PLAGUE AREA WITH NORTHWEST FLOW ALOFT.
UPPER LEVEL RIDGE VERY STABLE OVER FOUR CORNERS REGION...WITH
TROUGH NORTH OF LAKE SUPERIOR TO ROTATE EASTWARD JUST NORTH OF GREAT
LAKES TODAY. TIMING OF VORT MAXES PROBLEMATIC FOR MODELS...HENCE
TIMING OF POSSIBLE PRECIPITATION. BOTH AVN AND ETA INDICATED THERE
SHOULD HAVE BEEN AN MCS OVER OUR CWA BY 03Z SUNDAY...PERSISTING
THROUGH 06Z...AND NO SUCH ANIMAL DEVELOPED.  ONE OR TWO STORMS HAVE
DEVELOPED IN VICINITY...SO PERHAPS MODELS ARE SIMPLY TOO FAST.  COLD
FRONT CURRENTLY BISECTS CWA FROM WEST TO EAST. GOOD CONVERGENCE ALONG
FRONT WOULD SUGGEST CONVECTION A GOOD BET AS FAIR AMOUNT OF H7 OMEGA
PRESENT...ALONG WITH STEEP LAPSE RATES OVER SOUTHERN CWA...BUT SO FAR
CONVECTION ONLY SPOTTY AT BEST. H5 VORT MAXES VERY WEAK...YET PRESENT
OVER MUCH OF CWA. BAD PHX SOUNDING IN ETA AND NGM FORCES ME TO LEAN
TOWARD AVN FOR FORECAST.

MODELS TOO QUICK BRINGING IN LOW CLOUDS FROM SOUTH DAKOTA TO
COVER CWA. EXPECT THE LOW CLOUDS WILL GET HERE BEFORE DAWN.
MODELS PUTTING OUT TEMPS 5 DEGREES LOWER THAN PREVIOUS 00Z
FORECAST DUE TO CLOUD COVER. THIS TIME OF YEAR...IF CLOUDS BURN
OFF...THERE IS USUALLY NO PROBLEM GETTING TEMPS TO REBOUND...AND
THINK TEMPS FORECAST BY WARMER FWC MAY BE SLIGHTLY UNDERDONE FOR
SUNDAY IN AREAS THAT WILL BURN OFF CLOUDS BY NOON. CURRENT TEMPS
ALL SLIGHTLY TOO COOL THAN 06Z ANALYSIS.  AVN SLOWER TO BURN CLOUDS
OFF...AND IN FACT ALLOWS THEM TO PERSIST OVER VTN TO BURWELL LINE
THROUGH 00Z. THINK MOST CLOUDS SHOULD BURN OFF AS APPEARS THERE
WILL BE ADEQUATE MECHANICAL MIXING. ANY CONVECTION FORECAST IS MAINLY
INSTABILITY-DRIVEN...AND THEREFORE DIFFICULT TO TIME AND PLACE
CORRECTLY. H7 WAA AND OMEGA APPEARS TO BE SOMEWHAT BETTER INDICATOR
OF WHERE CONVECTION SHOULD BE.

SUNDAY NIGHT INTO MONDAY...AVN APPEARS TO BE OVER-DEVELOPING UPPER
LEVEL LOW CROSSING NORTHERN CO. 06Z MONDAY THERE ARE A FEW COMMON
FEATURES BETWEEN MODELS...MAINLY CONCERNING WEAK UPSLOPE ALONG FRONT
RANGE OF CO ROCKIES TRIGGERING CONVECTION...AND VORT MAX DEVELOPING
MCS OVER BLACK HILLS JUST NORTH OF FRONT. A BIT UNUSUAL IN THAT
MODELS SHIFT PCPN TO SECONDARY LOCATION EAST OF BLACK HILLS OVER
SD...RATHER THAN FOLLOWING UPPER LEVEL STEERING FLOW AND BRINGING IT
SOUTHEAST INTO OUR CWA EARLY MONDAY...AS FRONT SAGS TO POSITION FROM
SOUTHERN PANHANDLE TO SOUTH CENTRAL SD. BEST INSTABILITY ALONG
FRONT...AND SUSPECT THERE WILL BE SOMETHING DEVELOPING THERE BY
MONDAY LATE AFTERNOON DESPITE DRY MODELS.  WILL LEAVE LOW POPS IN FOR
MONDAY ALONG FRONT. MODELS ALSO PUTTING QUITE WARM TEMPS IN WESTERN
CWA...ESPY SOUTHWEST CWA WHERE THEY ARE KEEPING IT DRY MONDAY. WITH
POSSIBILITY OF CONVECTION BEING PRESENT AND CUTTING OFF SOME
INSOLATION...THINK IT BEST TO SPLIT THE DIFFERENCE BETWEEN 850
TEMPS AND GUIDANCE FOR HIGHS.

MONDAY NIGHT...THINK ALL BUT NORTHWEST ZONES (NORTH OF FRONT) HAVE
SOME CHANCE OF PRECIP. WILL INCLUDE A FEW MORE CLOUDS THAN ETA
INDICATES.

NO CHANGES TO EXTENDED0 AT THIS TIME.

.LBF...NONE.

S. MUTCHLER

In the hours before

Special weather statement, Jul 1, 11:00 AM CDT, 1 hour 46 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-012045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT SUN JUL 1 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...

THERE IS A CONTINUED CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT.
THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL. SOME
STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL
AMOUNTS...OVER AN INCH PER HOUR.

A SEMI STATIONARY FRONT LOCATED ACROSS SOUTHERN AND WESTERN PORTIONS
OF THE OUTLOOK AREA WILL MOVE NORTHEAST THROUGH TONIGHT...AS AN AREA
OF LOW PRESSURE DEVELOPS ALONG THE FRONT RANGE. IN ADDITION...A
SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF SOUTH
DAKOTA INTO PORTIONS OF THE OUTLOOK AREA. THE CONVERGING WIND FLOW
ALONG THE FRONT...AND THE ADDED LIFT FROM THE DISTURBANCES WILL ALLOW
SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH AT LEAST MONDAY MORNING.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:26 AM CDTSevere Thunderstorm WarningLBFHolt64 min
Jul 1, 5:36 AM CDTSevere Thunderstorm WarningLBFCherry54 min
Jul 1, 5:47 AM CDTTornado WarningLBFCherry28 min
Jul 1, 12:29 PM CDTSevere Thunderstorm WarningLBFBrown31 min
Jul 1, 6:57 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.